Thunderstorm Wind, Clay
- When
- August 13, 5:10 PM CST
- Where
- Clay County, 3 mi N of Green
- Measured
- 62 kt (71 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.483, -97.000
Tree blown down onto a roadway.
2 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 13, 3:24 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT SUN AUG 13 2006 .DISCUSSION... TONIGHT...AT FORECAST TIME A COLD FRONT WAS DRAPED FROM NORTHWESTERN IOWA SOUTH THROUGH NORTH CENTRAL KS. A PREFRONTAL TROUGH POSSIBLE OUTFLOW BOUNDARY HYBRID WAS LOCATED ALONG A SENECA TO ABILENE LINE...AND WAS SERVING AS THE FOCAL POINT FOR THUNDERSTORM DEVELOPMENT AROUND 20Z. CLEARING AHEAD OF THE FRONT BROUGHT TEMPERATURES INTO THE UPPER 90S GENERALLY ALONG AND SOUTH OF INTERSTATE 70 THIS AFTERNOON...BRINGING DEW POINT DEPRESSIONS UP INTO THE 30 TO 35 DEGREE RANGE. THIS WOULD ALLOW FOR A DECENT AMOUNT OF EVAPORATIVE COOLING BELOW THE CLOUD BASE WHICH WOULD ENHANCE THUNDERSTORM DOWNDRAFTS INTO POSSIBLY DAMAGING SURFACE WINDS. SPC HOURLY ANALYSIS INDICATED PRECIPITABLE WATER VALUES OF 2 INCHES ACROSS THE NORTHERN PORTION OF THE CWA. THESE VALUES HAVE BEEN SLOWLY INCREASING DURING THE DAY AS SUBTROPICAL MOISTURE POOLS ALONG THE FRONTAL BOUNDARY. FORECAST SOUNDINGS INDICATE DEEP MOISTURE THROUGHOUT THE TROPOSPHERE WILL LEAD TO HIGH PRECIPITATION EFFICIENCIES ACROSS THE AREA...ADDING TO THE LIKELIHOOD OF HEAVY RAINFALL ACROSS NORTHEASTERN KS. WITH 3 HOUR FLASH FLOOD GUIDANCE VALUES IN THE 3 TO 4 INCH RANGE...WIDESPREAD FLOODING IS UNLIKELY...HOWEVER LOCALIZED FLOODING WILL REMAIN POSSIBLE IF STRONGER CELLS TRAIN OVER A PARTICULAR LOCATION. RAINFALL RATES OF UP TO 2 INCHES PER HOUR ARE POSSIBLE WITH STRONGER CELLS. RAINFALL TOTALS OF AN INCH OR GREATER WILL LIKELY BE COMMON ACROSS THE CWA. TOMORROW...MODELS HAVE INDICATED STRONG SUBSIDENCE BEHIND THE FRONTAL BOUNDARY DURING THE DAY TOMORROW. THIS SHOULD BRING AN END TO PRECIPITATION FASTER THAN PREVIOUSLY INDICATED BY THE MODELS. OBSERVATIONS IN NORTHWESTERN NEBRASKA INDICATED DEWPOINTS IN THE LOWER 50S BEHIND THE FRONT. MOISTURE WILL LIKELY BE SLIGHTLY HIGHER WITH MORE RAINFALL AROUND THE OUR AREA...HOWEVER PERSISTENT STRATIFORM RAIN BEHIND THE FRONT SEEMS UNLIKELY AT THIS POINT. BROUGHT POPS OUT OF MOST OF THE AREA AFTER 18Z MONDAY...KEEPING ONLY A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 35 FOR ANY LINGERING CONVECTION. DRIER AND COOLER AIR WILL HOLD OVER THE AREA MONDAY...WITH MOSTLY CLOUDY SKIES DUE TO A PERSISTENT LAYER ALTOSTRATUS ALOFT. KEPT HIGHS IN THE MID 80S WITH COLD AIR ADVECTION AND MOSTLY CLOUDY SKIES. FOR MONDAY NIGHT INTO TUESDAY...IN THE WAKE OF THE SHORT WAVE ACTIVITY...MODELS PUSHING SURFACE HIGH ACROSS THE AREA. DEPENDING ON PRECIPITATION COVERAGE TONIGHT...WITH DECREASING CLOUDS NORTH MAY SEE SOME PATCHY FOG DEVELOP BY LATE NIGHT GENERALLY FOR AREAS NORTH OF THE INTERSTATE...EXPECTING SOME INCREASE IN CLOUD COVER OVER THE SOUTHERN PORTION OF CWA AGAIN BY LATE NIGHT WITH LOWS MONDAY NIGHT FROM AROUND 60 NORTH TO MIDDLE 60S FAR SOUTH. H850 MB TEMPERATURES WARM A TAD WITH SOUTHEAST WINDS...WILL GO WITH HIGHS MAINLY IN THE MORE SEASONAL UPPER 80S. TUESDAY NIGHT INTO WEDNESDAY...CONTINUED WITH THE PREVIOUS THINKING OF RETURN FLOW...WARM ADVECTION...ISENTROPIC LIFT ON THE BACK SIDE OF THE RETREATING SURFACE HIGH. ALOFT...MODELS NOW HINTING OF SOME UPPER SUPPORT AS WELL WITH A SHORT WAVE COMING OUT OF THE SOUTHWEST...HOWEVER GFS FOCUSING FURTHER SOUTH OF CWA AND NAM GENERALLY ALONG AND NORTH OF I70. GIVEN THE MODEL DISPARITY WENT WITH SLIGHT CHANCES BUT DID CONTINUE INTO THE AFTERNOON HOURS OVER ALL BUT THE SOUTHEAST CORNER COUNTIES GIVEN HINT OF UPPER SUPPORT. HIGHS WEDNESDAY IN THE UPPER 80S TO LOWER 90S...IF CLOUD COVER LESS THAN EXPECTED THEN WARMER READINGS WILL BE MORE IN STORE. DILEMMA WITH WARM ADVECTION AND SHORTWAVE DIFFERENCES CONTINUE WEDNESDAY NIGHT INTO THURSDAY NIGHT AND FOR NOW HAVE CONFINE POPS TO AREAS GENERALLY NORTH OF I70 AND FOR THE OVERNIGHT HOURS. GFS LOOKS A LITTLE OVERDONE ON ITS FRIDAY INTO FRIDAY NIGHT QPF WHILE IT BUILDS HEIGHTS ALOFT. ADDED SOME SLIGHT CHANCE POPS FOR THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY WHERE THE ECMWF HINTS OF SOME UPPER SUPPORT THERE AND FURTHER NORTH. REST OF FORECAST DRY AT THIS TIME. HIGHS GENERALLY IN THE LOWER 90S NORTH TO MIDDLE 90S SOUTH. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && DC/PF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT SUN AUG 13 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-141100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 350 PM CDT SUN AUG 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. THE MORE LIKELY AREAS FOR SEVERE THUNDERSTORMS WILL SOUTH AND EAST OF A ABILENE...TO MARYSVILLE LINE AND MAINLY THROUGH THE EVENING HOURS. ADDITIONALLY SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR AMOUNTS BETWEEN 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA DURING THE MORNING HOURS MONDAY AND FOR AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 MONDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS CHANCES WILL RETURN TO THE AREA TUESDAY NIGHT INTO WEDNESDAY. FOR AREAS NORTH OF INTERSTATE 70 THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY NIGHT AND OVER THE NORTHERN COUNTIES FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH THE EVENING HOURS FOR AREAS GENERALLY SOUTH AND EAST OF A ABILENE TO MARYSVILLE LINE. ADDITIONALLY...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 312 PM CDT SUN AUG 13 2006 KSZ009>012-020>024-034>038-132115- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-RILEY-WABAUNSEE-WASHINGTON- 312 PM CDT SUN AUG 13 2006 THROUGH 415 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS...NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL OF THESE STORMS WERE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH...AND BRIEF HEAVY RAIN. SOME COMMUNITIES THAT MAY BE IMPACTED INCLUDE CONCORDIA...CLAY CENTER...ABILENE...MANHATTAN...JUNCTION CITY...MARYSVILLE...AND HOLTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT SUN AUG 13 2006 KSZ009>012-020>024-026-034>039-054-132215- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-JEFFERSON-LYON-MARSHALL- MORRIS-NEMAHA-OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- 408 PM CDT SUN AUG 13 2006 THROUGH 515 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE MINNEAPOLIS...CLAY CENTER...MARYSVILLE...MANHATTAN...JUNCTION CITY...HIAWATHA...COUNCIL GROVE...AND TOPEKA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 513 PM CDT SUN AUG 13 2006 KSZ009>011-020>024-026-034>039-132315- CLAY-CLOUD-DICKINSON-GEARY-JACKSON-JEFFERSON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- 513 PM CDT SUN AUG 13 2006 THROUGH 615 PM CDT...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CONCORDIA...CLAY CENTER...ABILENE...MANHATTAN... MARYSVILLE...JUNCTION CITY...TOPEKA...AND VALLEY FALLS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 85 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Tree blown down onto a roadway.
Several 3 to 4 inch diameter tree limbs reported down.
Lightning struck and entered the attic of a home in the town of Holton, starting a fire, which was quickly put out by local firefighters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529682, 5529683, 5529684, 5529685, 5529686.